I am a 57-year-old white American male infected with Hepatitis C. I am involved in a controlled medical research study by Roche Pharmaceuticals of an experimental Polymerase Inhibitor (RO5024048 also known as RG7128) drug therapy for the virus. This document is the story of my illness and the experience of treatment. My lovely and pretty damn wonderful wife will be contributing her take on the experience as well.

Tuesday, August 10, 2010

Which Side Effects Matter…and to Whom

When you begin the process of considering whether to apply for a research drug trial or enter treatment, one of the things that you give a lot of thought to is the side effects that accompany the various drugs you will be taking. These side effects fall into two categories, the side effects that are physical symptoms affecting your comfort level and the side effects that directly alter your body’s operating systems. Those two types of side effects matter in very different ways to you and to the doctors and/or researchers supervising your treatment.

Those of us participating in a study or standard treatment tend to be very concerned with how the treatment is making us feel. The doctors tend to be very concerned with how the treatment is affecting our body’s ability to function. These concerns definitely overlap, but the primary focus is very different between patient and doctor.

When the patient first examines the information about experimental drug trials or the standard of care treatment, they tend to focus on the potential side effects of the medications and especially the side effects that manifest themselves as physical reactions: nausea, vomiting, diarrhea, fatigue, muscle pain, dizziness, headache, rash, irritability, hair loss, sore throat, depression, confusion, itching, etc. The patient also generally makes a note of the potential long-term side effects like changes in thyroid function that may be permanent and the possibility of macular degeneration. A lot of the patient’s focus is definitely on the comfort related side effects.

The doctors are aware of all these as well, but primarily as an issue of whether the patient will be able to continue through to the completion of the treatment. Will some of these become so serious that the patient will have to discontinue either the study, if they are in one, or the standard of care treatment? Can they be managed successfully to keep the patient on course?

The set of side effects of primary concern to the doctors are the ones that directly affect the body’s systems: Anemia (low red blood cell counts), Neutropenia (low white blood cell counts), thyroid function changes, depression and insomnia. Anemia can put stress on the heart and circulatory systems and contribute to fatigue; Neutropenia affects the body’s ability to fight off infection successfully; changes in thyroid function can lead to a host of metabolic problems; depression and insomnia can both lower the body’s ability to fight off disease and function successfully. For the patient in a research study, the side effects just mentioned can lead to the doses of their meds being reduced or suspended to the point that the treatment loses its effectiveness. That is unfortunately what happened to me. For the patient under standard of care treatment the doctor may be forced to prescribe additional drugs to counteract those effects in order to keep them on the course of treatment.

It was interesting to realize, after the fact, that the long list of side effects I was originally concerned about, were not the ones most important to my successful treatment. The nausea, chills, headaches, dizziness, irritability, rash, back pain and the rest were not, in the long run, the side effects that negatively effected my treatment. The tremendous reduction in my white and red blood cell counts were what required the reduction in my medication doses that eventually caused the viral breakthrough.

There wasn’t really anything I could have done about it given the requirements of the research study, but it is interesting to note, that I was looking the other way, so to speak, while the virus slipped back in…

No comments:

Post a Comment

Post a Comment